Mood disorders: curriculum recognition: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Mood disorders: curriculum recognition

Sample item

A patient abruptly stops paroxetine and within two days has dizziness, electric-shock sensations, nausea, irritability and flu-like symptoms. What is the diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Antidepressant discontinuation syndrome

Abrupt stopping of a short half-life serotonergic drug causes self-limited symptoms within days. Serotonin syndrome occurs from excess serotonergic stimulation with clonus and hyperthermia.

Option by option

  • A. Antidepressant discontinuation syndrome (correct)

    Correct. Rapid onset after stopping a short half-life drug is typical.

  • B. Relapse of depression

    Relapse develops over weeks with mood symptoms.

  • C. Serotonin syndrome

    Serotonin syndrome follows excess, not withdrawal.

  • D. Neuroleptic malignant syndrome

    Neuroleptic malignant syndrome follows dopamine blockers.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is A, Antidepressant discontinuation syndrome. Abrupt stopping of a short half-life serotonergic drug causes self-limited symptoms within days.

Why is "Relapse of depression" not the answer?

Relapse develops over weeks with mood symptoms.

Why is "Serotonin syndrome" not the answer?

Serotonin syndrome follows excess, not withdrawal.

Why is "Neuroleptic malignant syndrome" not the answer?

Neuroleptic malignant syndrome follows dopamine blockers.

What concept does this question test?

It tests Mood disorders: curriculum recognition in Psychiatry. Serotonin syndrome occurs from excess serotonergic stimulation with clonus and hyperthermia.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Mood disorders: curriculum recognition?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.